Texas, 2006

Dust Storm and Damaging Winds in Texas, June 22, 2006

June 22, 2006 · NWS LUB · 13 events in 9 counties and zones

June 22 Severe Thunderstorm Event Summary: A large complex of severe thunderstorms erupted over the central South Plains of west Texas during the afternoon and evening hours of the 22nd. The storms produced severe winds that damaged structures and downed power lines.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$740,000
Crop damage
$1.5 million
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

June 22 Severe Thunderstorm Event Summary: A large complex of severe thunderstorms erupted over the central South Plains of west Texas during the afternoon and evening hours of the 22nd. The storms produced severe winds that damaged structures and downed power lines. The most significant damage occurred in northeastern Lubbock County, where thunderstorm winds caused damage to the Children's Home of Lubbock. The facility was damaged for the second time in less than twenty-four hours by severe winds. Fortunately, administrators at the facility took pro-active measures upon hearing severe weather warnings, and moved all of the resident children and staff into storm shelters. No injuries were reported. Electrical outages also were widespread across the central South Plains, with reports of downed utility lines and poles common.Outflow from the convective complex generated a haboob that caused high-end weather impacts over the southwestern half of the South Plains. Blowing dust reduced visibilities to near zero across a widespread area covering four counties, and contributed to at least twelve auto-accidents along a portion of U.S. Highway 62/82 between Lubbock and Brownfield. One motorist was killed, and fifteen others were injured. The haboob also was responsible for massive agricultural losses, as wind-driven dust "burned" young cotton crops. Total event damages were estimated to exceed $2.2 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 22, 1:37 PM CST, 41 minutes earlier.

Area forecast discussion, Jun 22, 1:37 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
237 PM CDT THU JUN 22 2006

.SHORT TERM...
CONVECTIVE DEVELOPMENT RAPIDLY FORMED DURG PAST HR ALONG OUTFLOW
BNDRY WHICH EXTENDS ALONG CAPROCK ESCARPMENT FROM EAST OF HAPPY TO
WHITE RIVER LAKE. OTHER STORMS ARE ALSO IGNITING FM MULESHOE TO
LITTLEFIELD. MAIN FOCUS WILL CONTINUE TO BE NR THE OUTFLOW BNDRY
NEXT FEW HRS WITH STRONGER STORMS POSSIBLY CONTAINING 1/2 TO 1 INCH
HAIL AND STRONG GUSTS NR 50 MPH. IN ADDITION...WILL HAVE TO WATCH
FOR HEAVY RAINS/MINOR FLOODING BECOMING A CONCERN AS PWATS ARE NR
1.50 INCHES IN THIS JUICED UP AIRMASS.

FORECAST CONFIDENCE FOR MCS TO AFFECT THE CWA TONIGHT HAS INCREASED
WITH MODEL CONTINUITY AND SCT STORMS HAVING ALREADY FIRED ALONG
SANGRE DE CRISTO RANGE. THESE STORMS WILL TURN SOUTHEAST AS THE
EVENING PROGRESSES AND CONGEAL INTO A MATURE MCS. MAIN THREAT WILL
BE INITIAL OUTFLOW AHEAD OF COMPLEX WITH WINDS NR SEVERE LEVELS.
EVENING/NIGHT SHIFT WILL ALSO NEED TO WATCH FOR STRONG WINDS IN WAKE
OF COMPLEX...AS MESO HIGH STRENGTHENS. HOPEFULLY...THIS SYSTEM WILL
FINALLY PROVIDE WIDESPREAD BENEFICIAL RAINS.

MCS SHOULD BE SLOWLY DISSIPATING BY SUNRISE WITH SHOWERS/STORMS
ENDING SHORTLY AFTER OVER THE SOUTHERN CWA. ABUNDANT CLOUD COVER AND
LOW LEVEL MOISTURE FOR AT LEAST THE FIRST HALF OF FRIDAY WILL AIDE
IN HIGH TEMPS ONLY IN THE MID 80S FOR MOST LOCATIONS.

.LONG TERM...
PERSISTENT NORTHWESTERLY FLOW ALOFT WILL DOMINATE THE COMING WEEK AS
HIGH PRESSURE ALOFT BUILDS STRONGLY OVER THE GREAT BASIN AND MOJAVE
DESERT. MOIST LOW LEVEL EAST-SOUTHEASTERLY FLOW SHOULD COMPLIMENT
WITH CONSISTENT SIGNALS FOR WEAKNESSES DROPPING DOWN THE BACKSIDE OF
THE RIDGE INITIATING THUNDERSTORMS IN THE VICINITY...MOSTLY OVER
HIGHER TERRAIN SOMEWHERE TO OUR WEST OR NORTHWEST MOVING SOUTHEAST
AND SOUTH DURING OVERNIGHT HOURS. ALTHOUGH THE SET-UP PATTERN IS
SYNOPTIC SCALE AND SOMEWHAT PREDICTABLE...THE REAL WEATHER WILL BE
DOMINATED BY SMALL MESO-SCALE EVENTS THAT ARE HIGHLY UNPREDICTABLE
MORE THAN A DAY OR TWO OUT.

FOCUSING INITIALLY ON POTENTIAL FOR NEXT CONVECTIVE EVENT FRIDAY
NIGHT...WE ARE SEEING SOME CONSISTENCY IN SHOWING RIDGE BULGING OUT
A BIT EAST CAUSING MORE NORTH-NORTHWEST FLOW AND ALSO INITIATION
OVER LEFT-OVER BOUNDARY VICINITY OF THE SOUTHERN FORECAST AREA
FOLLOWING WHAT SHOULD BE AN ACTIVE EVENT LATER TONIGHT. THIS MAKES
SENSE AND PREVIOUS TRENDS WERE RETAINED. LATER...ALTHOUGH FLOW ALOFT
MAY HOLD MORE NORTHERLY THAN WESTERLY COMPONENT...CONFIDENCE LESSENS
AGAIN IN THE DETAILED REAL WEATHER. LATEST RUNS...FOR EXAMPLE...NOW
SHOWING A WEAK UPPER LEVEL LOW REFLECTED OVER SOUTHERN HIGH PLAINS.
THEREFORE...ALSO LITTLE REASON TO DIVERGE FROM THE PREVIOUS FORECAST
LATER IN THE EXTENDED.

IF THIS TURNS INTO A NORMAL SUMMER WESTERN RIDGE PATTERN...WE WOULD
EXPECT THE RIDGE TO EVENTUALLY BULGE NORTHWARD OUT ACROSS THE FAR WEST
AND THEN ROCKIES BEFORE BENDING OUT ACROSS THE HIGH PLAINS LATE NEXT
WEEK OR NEXT WEEKEND. THIS IS SUGGESTED BY THE LONG TERM GFS AND
ALSO BY A NUMBER OF DAYS CONSISTENT ENSEMBLE FORECASTS. THUS...
PERHAPS A DRYING AND WARMING WOULD BE CALLED FOR BEYOND DAY SEVEN.
UNTIL THEN...A PERSISTENT CHANCE OF THUNDERSTORMS WILL CONTINUE WITH
MODERATION IN THE TEMPERATURES FOR A CHANGE.  MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  85  63  92 /  80  30  30  10
TULIA         64  85  63  90 /  80  30  30  10
PLAINVIEW     65  86  66  88 /  80  30  30  10
LEVELLAND     65  87  66  90 /  70  40  30  10
LUBBOCK       67  87  67  90 /  70  50  30  10
BROWNFIELD    68  88  66  90 /  60  50  40  20
CHILDRESS     68  87  68  91 /  80  50  20  10
SPUR          68  87  67  92 /  70  60  30  20
ASPERMONT     70  89  69  94 /  70  60  40  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21/05
Hazardous weather outlook, Jun 22, 10:24 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1124 AM CDT THU JUN 22 2006

TXZ021>044-231630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1124 AM CDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE REGION. THUNDERSTORMS ARE EXPECTED TO INCREASE
IN COVERAGE THIS AFTERNOON AND EVENING. THE MAIN FOCUS FOR
DEVELOPMENT WILL OCCUR ALONG AND NORTH OF AN OUTFLOW BOUNDARY THAT
WILL BE LOCATED FROM NEAR DIMMITT TO MATADOR TO PADUCAH.
ELSEWHERE...ABUNDANT LOW LEVEL MOISTURE AND DAYTIME HEATING WILL
RESULT IN AN INCREASINGLY UNSTABLE ATMOSPHERE THIS AFTERNOON WITH
ISOLATED TO SCATTERED THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY SEVERE WEATHER THREAT. HOWEVER...GIVEN A VERY
MOIST AIRMASS AND SLOW MOVEMENT OF ANY STORMS...TORRENTIAL
RAINFALL MAY OCCUR WITH THE STRONGER STORMS AND PRODUCE LOCALIZED
FLOODING OF LOW LYING AREAS.

LATER THIS EVENING...AN ORGANIZED COMPLEX OF THUNDERSTORMS IS
EXPECTED TO MOVE FROM NORTHEAST NEW MEXICO TOWARD THE SOUTHERN
PANHANDLE. THIS COMPLEX OF STORMS MAY PRESENT A THREAT OF DAMAGING
WINDS...MAINLY OVER THE EXTREME SOUTHERN TEXAS PANHANDLE AND THE
NORTHERN ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM COMPLEXES WILL BE POSSIBLE MAINLY DURING THE EVENING
AND OVERNIGHT HOURS FOR MOST OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 22, 1:40 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
240 PM CDT THU JUN 22 2006

TXZ027-222015-
BAILEY TX-
240 PM CDT THU JUN 22 2006

...STRONG THUNDERSTORM ACROSS BAILEY COUNTY...

AT 234 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MULESHOE...MOVING EAST AT 5
MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Lubbock radar (KLBB), 70 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 dust storm. Local standard time, as filed.

Thunderstorm Wind, Crosby

When
June 22, 2:18 PM CST to 2:45 PM CST
Where
Crosby County, 13 mi NE of Crosbyton
Measured
53 kt (61 mph) measured gust
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
33.800, -101.083

A complex of convection produced widespread strong to severe winds over the central and southern South Plains region of west Texas during the afternoon hours of the 22nd. The public initially reported thunderstorm wind gusts that were estimated to exceed 60 MPH in rural portions of northeastern Crosby County at 14:18 CST. By 14:23 CST, local law enforcement officials had reported that numerous utility poles and wires had been blown down along Farm to Market Road 651, and that electricity outages were widespread in the vicinity of Ralls and Crosbyton. Severe thunderstorm winds were observed to continue eastward over northern Crosby County during the next twenty minutes. At 14:45 CST the West Texas Mesonet site near Ralls recorded a gust up to 61 MPH. No additional damage was reported.

Thunderstorm Wind, Lubbock

When
June 22, 2:40 PM CST to 3:00 PM CST
Where
Lubbock County, 1 mi SW of Idalou
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
BROADCAST MEDIA
Coordinates
33.650, -101.700

Severe thunderstorm winds caused damage at the Lubbock Children's Home near Idalou. This occurred less than twenty-four hours after the facility suffered extensive damage from high winds during the late evening hours of the 21st. Several additional large trees were uprooted, and an outbuilding was destroyed. The administrators at the Lubbock Children's Home reported that all of the resident children and staff were sent to underground storm shelters before the storm struck. No injuries were reported. A severe wind gust up to 60 MPH was recorded by a West Texas Mesonet site in northern Lubbock County as the storms continued to propagate west-southwestward.

Dust Storm, Lubbock

When
June 22, 2:50 PM CST to 4:45 PM CST
Where
Lubbock forecast zone
Property damage
$20,000
Crop damage
$200,000
Reported by
BROADCAST MEDIA
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

A severe dust storm affected much of the southwestern South Plains of west Texas during the afternoon and early evening of the 22nd. The dust storm was a classic haboob, characterized by a visually dramatic and densely whirling wall of dust. The haboob was associated with a strong outflow boundary that propagated southwestward from a complex of severe storms over the central portions of the South Plains. Winds associated with the outflow were generally sustained in the 30 MPH range, with a peak wind gust measured by the West Texas Mesonet of 54 MPH. Dust storm conditions were reported over the five county area of Lubbock, Hockley, Terry, Yoakum, and Lynn Counties, however, radar and satellite imagery suggests that the effects of the haboob were widespread over the western and southern portions of the greater South Plains region.Visibilities in blowing dust were reduced to zero along U.S. Highway 62/82 southwest of Lubbock. At least twenty-seven multi-vehicle accidents were reported between Ropesville and Brownfield. An elderly man was killed when his vehicle impacted the rear of a jack-knifed tractor-trailer. Fifteen other motorists were injured in the series of chain collisions (fatality and injuries were deemed as "indirect" per National Weather Service Directive 10-1605). The fatality accident occurred at 15:50 CST approximately five miles northeast of Brownfield.In addition, the haboob destroyed an estimated 10,000 acres of cotton across the southwestern South Plains, as wind-driven dust reportedly "burned" the young cotton plants, stripping leaves off of the already drought-stressed plants.

Dust Storm, Hockley

When
June 22, 2:50 PM CST to 4:45 PM CST
Where
Hockley forecast zone
Property damage
$100,000
Crop damage
$200,000
Reported by
BROADCAST MEDIA
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

A severe dust storm affected much of the southwestern South Plains of west Texas during the afternoon and early evening of the 22nd. The dust storm was a classic haboob, characterized by a visually dramatic and densely whirling wall of dust. The haboob was associated with a strong outflow boundary that propagated southwestward from a complex of severe storms over the central portions of the South Plains. Winds associated with the outflow were generally sustained in the 30 MPH range, with a peak wind gust measured by the West Texas Mesonet of 54 MPH. Dust storm conditions were reported over the five county area of Lubbock, Hockley, Terry, Yoakum, and Lynn Counties, however, radar and satellite imagery suggests that the effects of the haboob were widespread over the western and southern portions of the greater South Plains region.Visibilities in blowing dust were reduced to zero along U.S. Highway 62/82 southwest of Lubbock. At least twenty-seven multi-vehicle accidents were reported between Ropesville and Brownfield. An elderly man was killed when his vehicle impacted the rear of a jack-knifed tractor-trailer. Fifteen other motorists were injured in the series of chain collisions (fatality and injuries were deemed as "indirect" per National Weather Service Directive 10-1605). The fatality accident occurred at 15:50 CST approximately five miles northeast of Brownfield.In addition, the haboob destroyed an estimated 10,000 acres of cotton across the southwestern South Plains, as wind-driven dust reportedly "burned" the young cotton plants, stripping leaves off of the already drought-stressed plants.

Dust Storm, Terry

When
June 22, 2:50 PM CST to 4:45 PM CST
Where
Terry forecast zone
Property damage
$500,000
Crop damage
$600,000
Reported by
BROADCAST MEDIA
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

A severe dust storm affected much of the southwestern South Plains of west Texas during the afternoon and early evening of the 22nd. The dust storm was a classic haboob, characterized by a visually dramatic and densely whirling wall of dust. The haboob was associated with a strong outflow boundary that propagated southwestward from a complex of severe storms over the central portions of the South Plains. Winds associated with the outflow were generally sustained in the 30 MPH range, with a peak wind gust measured by the West Texas Mesonet of 54 MPH. Dust storm conditions were reported over the five county area of Lubbock, Hockley, Terry, Yoakum, and Lynn Counties, however, radar and satellite imagery suggests that the effects of the haboob were widespread over the western and southern portions of the greater South Plains region.Visibilities in blowing dust were reduced to zero along U.S. Highway 62/82 southwest of Lubbock. At least twenty-seven multi-vehicle accidents were reported between Ropesville and Brownfield. An elderly man was killed when his vehicle impacted the rear of a jack-knifed tractor-trailer. Fifteen other motorists were injured in the series of chain collisions (fatality and injuries were deemed as "indirect" per National Weather Service Directive 10-1605). The fatality accident occurred at 15:50 CST approximately five miles northeast of Brownfield.In addition, the haboob destroyed an estimated 10,000 acres of cotton across the southwestern South Plains, as wind-driven dust reportedly "burned" the young cotton plants, stripping leaves off of the already drought-stressed plants.

Dust Storm, Lynn

When
June 22, 2:50 PM CST to 4:45 PM CST
Where
Lynn forecast zone
Property damage
$20,000
Crop damage
$500,000
Reported by
BROADCAST MEDIA
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

A severe dust storm affected much of the southwestern South Plains of west Texas during the afternoon and early evening of the 22nd. The dust storm was a classic haboob, characterized by a visually dramatic and densely whirling wall of dust. The haboob was associated with a strong outflow boundary that propagated southwestward from a complex of severe storms over the central portions of the South Plains. Winds associated with the outflow were generally sustained in the 30 MPH range, with a peak wind gust measured by the West Texas Mesonet of 54 MPH. Dust storm conditions were reported over the five county area of Lubbock, Hockley, Terry, Yoakum, and Lynn Counties, however, radar and satellite imagery suggests that the effects of the haboob were widespread over the western and southern portions of the greater South Plains region.Visibilities in blowing dust were reduced to zero along U.S. Highway 62/82 southwest of Lubbock. At least twenty-seven multi-vehicle accidents were reported between Ropesville and Brownfield. An elderly man was killed when his vehicle impacted the rear of a jack-knifed tractor-trailer. Fifteen other motorists were injured in the series of chain collisions (fatality and injuries were deemed as "indirect" per National Weather Service Directive 10-1605). The fatality accident occurred at 15:50 CST approximately five miles northeast of Brownfield.In addition, the haboob destroyed an estimated 10,000 acres of cotton across the southwestern South Plains, as wind-driven dust reportedly "burned" the young cotton plants, stripping leaves off of the already drought-stressed plants.

Dust Storm, Yoakum

When
June 22, 2:50 PM CST to 4:45 PM CST
Where
Yoakum forecast zone
Reported by
BROADCAST MEDIA
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

A severe dust storm affected much of the southwestern South Plains of west Texas during the afternoon and early evening of the 22nd. The dust storm was a classic haboob, characterized by a visually dramatic and densely whirling wall of dust. The haboob was associated with a strong outflow boundary that propagated southwestward from a complex of severe storms over the central portions of the South Plains. Winds associated with the outflow were generally sustained in the 30 MPH range, with a peak wind gust measured by the West Texas Mesonet of 54 MPH. Dust storm conditions were reported over the five county area of Lubbock, Hockley, Terry, Yoakum, and Lynn Counties, however, radar and satellite imagery suggests that the effects of the haboob were widespread over the western and southern portions of the greater South Plains region.Visibilities in blowing dust were reduced to zero along U.S. Highway 62/82 southwest of Lubbock. At least twenty-seven multi-vehicle accidents were reported between Ropesville and Brownfield. An elderly man was killed when his vehicle impacted the rear of a jack-knifed tractor-trailer. Fifteen other motorists were injured in the series of chain collisions (fatality and injuries were deemed as "indirect" per National Weather Service Directive 10-1605). The fatality accident occurred at 15:50 CST approximately five miles northeast of Brownfield.In addition, the haboob destroyed an estimated 10,000 acres of cotton across the southwestern South Plains, as wind-driven dust reportedly "burned" the young cotton plants, stripping leaves off of the already drought-stressed plants.

Thunderstorm Wind, Lubbock

When
June 22, 3:00 PM CST
Where
Lubbock County, 2 mi NE of Slaton
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.450, -101.633

The West Texas Mesonet site near Slaton additionally measured a severe thunderstorm wind gust as a complex of storms affected portions of Lubbock County. No damage was reported in the Slaton vicinity.

Thunderstorm Wind, Garza

When
June 22, 3:25 PM CST to 4:22 PM CST
Where
Garza County, Post
Measured
63 kt (72 mph) measured gust
Property damage
$30,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.183, -101.383

Damaging winds spread southward over Garza County as a large complex of severe thunderstorms impacted the area during the late afternoon hours on the 22nd. Storm spotters initially estimated wind gusts up to 70 MPH in Post at 15:23 CST. By 15:25 CST, local authorities reported that many large trees and utility lines had been blown down in the city. The Texas Tech West Texas Mesonet observations indicated peak gusts to 73 MPH in the vicinity. The severe winds began to affect the Lake Alan Henry area by 16:10 CST, when a gust of 69 MPH was recorded by the West Texas Mesonet near the lake. Severe thunderstorm winds intermittently gusted to near 70 MPH at the lake until 16:22 CST. A local newspaper additionally reported that some minor structural damage also occurred in Post. No injuries were reported.

Thunderstorm Wind, Garza

When
June 22, 4:15 PM CST
Where
Garza County, 5 mi SSW of Graham Chapel
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.083, -101.500

As the convective complex propagated southward over Garza County, additional severe gusts were recorded by the West Texas Mesonet site near Graham. No damage was reported.

Thunderstorm Wind, Lynn

When
June 22, 4:15 PM CST
Where
Lynn County, 1 mi N of Odonnell
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.983, -101.833

The West Texas Mesonet site near O' Donnell recorded a severe thunderstorm wind gust of 61 MPH. The winds were accompanied by blowing dust that restricted visibilities to near zero.

Thunderstorm Wind, Lamb

When
June 22, 10:10 PM CST
Where
Lamb County, 6 mi S of Olton
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.100, -102.133

A severe thunderstorm wind gust of 60 MPH was measured by the West Texas Mesonet site near Olton.

Thunderstorm Wind, Hale

When
June 22, 10:40 PM CST
Where
Hale County, 5 mi ENE of Abernathy
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.867, -101.767

A severe thunderstorm wind gust of 60 MPH was measured by the West Texas Mesonet site near Abernathy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515560, 5515561, 5515694, 5515767, 5515832, 5515833, 5515899, 5515618, 5515619, 5515620, 5515621, 5515622, 5515623.